Share
You could earn SmartPoints on this page!SmartPoint Coin

March 7, 2012 at 8:19 PMComments: 1 Faves: 0

C.Dif: A Bacterial Infection Caused By Antibiotics!

By Jeffrey VanWingen M.D. More Blogs by This Author

Strep throat, urinary tract infections, ear infections, sinusitis, cellulitis, diverticulitis - the list goes on. Our bodies are constantly at risk for infection. Bacteria are ever-present in our environment looking for a foothold to wreak havoc. Usually, when we have an infection, we're thankful for antibiotics. 

Lately, however, we are seeing more and more of the negative aspects of antibiotic use. Overuse has lead to some serious problems with antibiotic resistance - the drugs just don’t work as well as they used to. In addition, there's another problem related to antibiotic use, and, get this, it's an infection that's actually caused by antibiotics! It's called clostridium difficile (or c. dif).

How Does an Antibiotic Cause C. Dif Infection?

When an antibiotic is taken for an infection, it's administered as a pill or an injection. The medicine is then transported throughout the entire body. For instance, even though you have tonsillitis, and the prescribed amoxicillin is killing the bacteria there, there is still amoxicillin working through your big toe and your little finger. This means that any bacteria in the body are susceptible to the antibiotic taken, including bacteria that normally inhabit our body. 

We have a good relationship with some bacteria that live in places like our skin, privates, and colon. The bacteria in the intestines help to digest food, and they usually thrive in this environment. However, when an antibiotic comes along and wipes out the bacteria of the colon, a clean slate is created. Bacteria eventually come back, but, occasionally, a bad player, c. dif, moves in.

The Growing Problem

C. dif colitis is becoming increasingly prevalent and more dangerous. These days, about 14,000 people die each year from c. dif infection! In addition to antibiotic-related c. dif infections, recent cases of spontaneous c. dif are being reported. That is, the patient doesn't have a history of recent antibiotic use. This occurs because the c. dif bacteria produce spores that can be contagious, so these types of infections usually occur in hospitals or nursing homes

What Does C. Dif Infection Look Like?

The typical scenario with c. dif infection is crampy diarrhea that comes on within a few weeks after an antibiotic course. This may include fever or blood in the stool, and symptoms of c. dif can range from mild to severe.

How Is C. Dif Treated?

Ironically, c. dif is treated with an antibiotic. But, this is a different type of antibiotic that is more specific to cover the c. dif bacteria. Recently, there have been cases of resistance to the typical antibiotic used, and it's believed that a more potent antibiotic is needed.  Occasionally, hospitalization is needed for better support and intravenous replenishment of fluids.

Prevention

First and foremost, prevent infections through prudent practices. Take care of yourself to boost your immune system. Prevent respiratory illness by washing your hands. If you're female, void after sexual relations to prevent urinary tract infections.  

Secondly, use antibiotics only when necessary. If you do need an antibiotic, consider taking a probiotic as you finish the course of medication. Probiotics contain the good bacteria and encourage healthy replenishment of bacteria. These can be taken as a capsule or as yogurt. 

In Conclusion...

It's a jungle out there! As things like c. dif emerge and gain ground, it reinforces the notion that it is much better to preserve health than to fix disease.

Photo Credit: hubertk

More from Health Coach Jeffrey VanWingen M.D. Others Are Reading

1 Comment

  • Probiotics are great!

Comment on the Smart Living Network


Site Feedback